To diagnose antibiotic-associated diarrhea, your doctor is likely to question you about your health history, including whether you've had recent antibiotic treatments. If your doctor suspects that you have C. difficile infection, a sample of your stool would be tested for the bacterium.
Treatment for antibiotic-associated diarrhea depends on the severity of your signs and symptoms.
Treatments to cope with mild antibiotic-associated diarrhea
If you have mild diarrhea, your symptoms likely will clear up within a few days after your antibiotic treatment ends. In some cases, your doctor may advise you to stop your antibiotic therapy until your diarrhea subsides.
Treatment to fight harmful bacteria causing C. difficile infection
If you develop C. difficile infection, your doctor will likely stop whatever antibiotic you're currently taking, and might prescribe antibiotics specifically targeted to kill the C. difficile bacteria causing your diarrhea. You may also be asked to stop taking stomach-acid-suppressing drugs. For people with this type of infection, diarrhea symptoms may return and require repeated treatment.
Lifestyle and home remedies
To cope with diarrhea:
Drink enough fluids. To counter a mild loss of fluids from diarrhea, drink more water or drinks that contain electrolytes. For a more severe loss, drink fluids that contain water, sugar and salt — such as oral rehydration solution. Try broth or fruit juice that isn't high in sugar. Avoid beverages that are high in sugar or contain alcohol or caffeine, such as coffee, tea and colas, which can worsen your symptoms.
For infants and children with diarrhea, ask your doctor about using an oral rehydration solution, such as Pedialyte, to replenish fluids and electrolytes.
- Avoid certain foods. It's a good idea to avoid dairy as well as fatty and spicy foods while you have diarrhea. You can usually get back to a normal diet soon after your symptoms resolve.
- Ask about anti-diarrheal medications. In some cases of mild antibiotic-associated diarrhea, your doctor may recommend anti-diarrheal medications, such as loperamide (Imodium A-D). But check with your doctor before taking anti-diarrheal medications because they can interfere with your body's ability to eliminate toxins and lead to serious complications. These medications should not be used if you develop C. difficile infection.
People may turn to probiotics — found in foods such as yogurt — with the hope that they can rebalance the healthy bacteria in their digestive tract. But, there's no consensus on whether or not over-the-counter probiotics can help lessen the symptoms of antibiotic-associated diarrhea. Taking probiotics doesn't appear to be harmful, however, unless you have a weakened immune system.
Preparing for your appointment
Make an appointment with the doctor who prescribed the antibiotic. Here's some information to help you get ready for your appointment.
What you can do
Make a list of:
- Your symptoms, including any that may seem unrelated to the reason for which you scheduled the appointment.
- Key personal information, including any major stresses or recent life changes, for example, if you've recently stayed in the hospital or a nursing home.
- Medications, vitamins or supplements you're taking, including doses. If you've recently taken an antibiotic, include the name, dosage and when you stopped taking it.
- Questions to ask your doctor.
For antibiotic-associated diarrhea, some basic questions to ask your doctor include:
- What tests do I need?
- Is my condition likely temporary or chronic?
- What is the best course of action?
- What are the alternatives to the primary approach that you're suggesting?
- Are there restrictions I should follow?
- Are there foods and drinks I should avoid?
Don't hesitate to ask other questions.
What to expect from your doctor
Your doctor is likely to ask you a number of questions. Being ready to answer them may allow more time to cover other points you want to address. Your doctor may ask:
- When did your symptoms begin?
- Can you describe your bowel movements? How frequent are they?
- Do you have a history of intestinal problems such as ulcerative colitis, Crohn's disease or other inflammatory bowel disease?
- Have you been around anyone with diarrhea recently?
What you can do in the meantime
Continue taking your antibiotics as directed by your doctor.
To cope with diarrhea until your appointment, you can:
- Drink more water and other liquids to replace fluids lost because of diarrhea
- Eat bland foods and avoid spicy or greasy foods that can aggravate diarrhea
Aug. 11, 2021